July 01, 2001

I'm back a day early from the camping trip. I was well-prepared for just about everything. The meals were great, the accomodations comfortable, the children well-behaved... the only blemish on the event fell squarely on my shoulders in a way that makes me want to weep.

Have you ever wanted something to work well, and then discovered that it CAN'T work well, and that it's YOUR FAULT, but that there is ABSOLUTELY NOTHING YOU CAN DO ABOUT IT? It's a hopeless place to be in. It's like being a victim of inequal-opportunity hiring practices (although I'm speculating wildly since I'm a white male who has never fallen victim to anything racist in nature).

During the latter half of May and the first half of June I'm incredibly allergic to some species or another of Utah flora... probably wild grass. I deal with it by working indoors in a comfortable, air-conditioned environment, and seeing my doctor regularly--paid for by my insurance, of course (cross-reference to above paragraph... who's The Man? I'm The Man.) Unfortunately, the drugs do nothing if I deliberately expose myself to the allergen for more than 20 minutes at a time. No, I don't mow my own lawn. I pay someone else to do it (Cross-reference again. Hey, boy... easy on the tree-trunks with that weedeater).

I live in a mountain valley at 4800 feet above sea-level. We camped at about 8500 feet above sea-level, and at that altitude, the flora I'm violently allergic to blooms a few weeks later than it does in my happy valley. I arrived in camp and started to itch--on the INSIDE. My in-laws doped me up on their own, personal stores of anti-allergen medication, which meant that I survived, rather than losing all of my bodily fluids out my nose in the space of 3 hours. The meds took the edge off of the allergies, but a blunted blade can still kill.

(note: Benadryl has a single active ingredient--25mg of diphenhydramine. Tylenol PM has the same active ingredient [plus acetominophen], only at twice the dosage. This is the same active ingredient and dosage found in Unisom, which is the only one of the three really marketed as a sleep-aid. So when the Benadryl package tells you not to operate heavy machinery, they mean it. One of the side-effects of the antihistamine is sleepiness, or maybe one of the side-effects of the sleep-aid is dry mucous membranes. You call it. All I know is that I took twice as much Benadryl as it says to on the box, and actually slept okay. And this, boys and girls, is why it pays to learn to read long words and study a little bit of scientific method.)(Cross-reference: you know you're listening to the rantings of the opressing class when they start putting entire paragraphs inside parentheses, and implying that you don't understand the long words.)

If I could have come home immediately after discovering the problem, I would have. But it's a three-hour drive, and the kids wanted to see their cousins. So I stuck it out, snot-faced, itchy-eyed, and basically miserable for 36 hours until Saturday morning. I've been home now for five hours, and still feel sick. Hopefully that's all the bad karma the universe cares to deal me for being part of the culturally blunted, looking-down-through-the-glass-ceiling, 'racism?-what-racism?' class of white folk. I mean, we've dealt a lot of pain, and are due for some bad karma, but at least I can look at myself and see it, right?

Next Post » « Previous Post
blog comments powered by Disqus